Heat, Milwaukee
- When
- July 1, 6:00 AM CST to July 3, 6:00 PM CST
- Where
- Milwaukee forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
A heat wave, which started on June 30, 2002, continued through the first three days of July, 2002, across south-central and southeast Wisconsin. Maximum temperatures were in the lower to mid 90s and overnight lows in the upper 60s to mid 70s, both about 10 to 15 degrees above normal.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A heat wave, which started on June 30, 2002, continued through the first three days of July, 2002, across south-central and southeast Wisconsin. Maximum temperatures were in the lower to mid 90s and overnight lows in the upper 60s to mid 70s, both about 10 to 15 degrees above normal. A 62-year-old City of Milwaukee man died due to secondary heat-related stress (indirect death). No other deaths were reported, however, dozens of people received first-aid treatment at various community festivals. Heat index values were in the 95 to 104 range. Milwaukee Mitchell Field recorded a minimum of 75 on July 3rd, tying the old record set back in 1965 and 1921.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 1, 2:25 AM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 325 AM CDT MON JUL 1 2002 FCST FOCUS IS ON HEAT INDEX VALUES FOR TODAY. HOT/HUMID AMS TO REMAIN ENTRENCHED ACRS CWA TODAY...AND AM RIGHT ON THE FENCE WITH GOING WITH AN ADV. TOUGH CALL. H8 TEMPS AND TKICKNESSES SUPPORT GOING FCST TEMPS...BUT GIVEN WARM OVERNIGHT LO/S...THINK WE MAY SEE A FEW MID 90S TODAY...JUST LIKE YESTERDAY... THO L90S WERE PREVALENT. FWC ALLUDING TO THIS AND THEY DID A GOOD JOB FOR SUNDAY/S TEMPS. TRAJ ALSO SHOWING LOW 90S AIR HEADING IN OUR DIRECTION FROM THE SW RATHER THAN M90S. MODELS SHOW GOOD LLVL MOIST IN PLACE THIS MRNG BUT THEN MIX DOWN SLIGHTLY DRIER AIR FROM ABV BY MIDDAY...BUFFY SOUNDING DATA NOT AVBL...BUT ETA SOUNDINGS ON AWIPS BEAR THIS OUT AS DOES FWC/MAV/MET DATA...ALL SHOWING LOW 70 DEW POINT AIR ADVECTING IN/MIXING DOWN THIS AFTN RATHER THAN MID 70 DEW POINTS OF SUNDAY...A BIG DIFF WHEN CALCULATING CRITICAL HI VALUES. HIGHEST DEW POINTS EXPECTED THIS MRNG AS TEMPS CLIMB TOWARDS 90. CONCLUSION HERE IS THAT WE MAY NOT HIT AND SUSTAIN THE NUMBERS TO WARRANT AN ADV BUT WILL MAINTAIN THE BEEFED UP WORDING IN THE HWO PARLAYING THE HI/S OF 100 TO 105. TSTM POTENTIAL LOOKS EVEN LOWER THAN SUNDAY WITH HIGHER CONVECTIVE TEMPS/DRIER LOOK TO SOUNDING AT AND BLO H8. PLUS INVERSION NOTED ARND 650 MB. ALSO NO TRIGGER NOTED EITHER. WEAK SFC BNDRY COMES INTO CWA ON TUE WITH AVN THE SLOWEST ON TIMING. AVN MOST BULLISH ON PCPN INTO NW CWA FOR DAYTIME HRS AND THEN ETA PICKS UP PCPN TUE NGT WITH BNDRY IN AREA AND H8 CONVERGENCE/WAA IN PLACE. WILL GO WITH LO POPS TUE AFTN AND TUE NGT ACRS CWA. .MKX...NONE. COLLAR
WIZ046-047-051-052-056>060-062>072-011400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT MON JUL 1 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... ...HIGH HEAT INDICES TODAY AND TUESDAY... DAY 1 AND DAY 2 HAZARD...AFTERNOON HEAT INDICES SHOULD RISE TO BETWEEN 95 AND 105 EACH DAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. DAY 1 AND DAY 2 PROBABLE EFFECT...OUTDOOR ACTIVITIES WITH PROLONGED EXPOSURE TO DIRECT SUNSHINE MAY RESULT IN HEAT EXHAUSTION. PEOPLE IN URBAN AREAS...BUILDINGS WITHOUT AIR-CONDITIONING OR TAKING CERTAIN MEDICATIONS ARE AT HIGH RISK. DISCUSSION...SOUTHWEST WINDS WILL CONTINUE TO PUMP HOT AND HUMID AIR INTO SOUTHERN WISCONSIN THROUGH TUESDAY. TEMPERATURES IN THE LOW 90S AND DEWPOINTS IN THE UPPER 60S AND LOW 70S...WILL RESULT IN HIGH HEAT INDICES FROM 95 TO 105. HEAT INDICES WILL APPROACH HEAT ADVISORY CRITERIA. A WEAK COLD FRONT WILL SWEEP ACROSS SOUTHERN WISCONSIN LATER TUESDAY. THE FRONT WILL RESULT IN MORE SEASONAL TEMPERATURES AND LESS HUMIDITY FOR THE REMAINDER OF THE WEEK. ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX NJ
The national radar mosaic for the moment the first event began.
19 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307895, 5307945, 5307946, 5307947, 5307948, 5307949, 5307950, 5308688, 5308689, 5308690, 5308691, 5308692, 5308693, 5308694, 5308695, 5308696, 5308697, 5308698, 5308699.